HSA Reviews Asthma Drug Singulair After Children Suffer From Side Effects, Anxiety

HSA Reviews Asthma Drug Singulair After Children Suffer From Side Effects, Anxiety

Montelukast, the ingredient in question, can induce side effects such as sleep disturbances, agitation, and depression.

The Health Sciences Authority (HSA) is reviewing an ingredient from a commonly known asthma and allergy drug, Singulair, after some children started experiencing anxiety and depressive episodes from taking the medication.

While Montelukast, the ingredient in question, is known to induce side effects such as sleep disturbances, agitation, and depression, HSA says they are rare. 

HSA Reviews Asthma Drug Singulair

After the review, the authority said that it will issue an advisory—their first advisory on montelukast—to healthcare professionals on the drug. It seeks to remind them of the neuropsychiatric events caused by the drug before prescribing them to patients.

Some parents of these affected children here in Singapore have pointed out that when the drug was administered, they were not informed of the risks associated with it.

One specific case involved Singapore mum Ms Jacqueline Lim and her 11-year-old daughter.

Speaking to TODAY, Lim explained that her daughter had been taking Singulair daily for two years since 2018 and was diagnosed with anxiety. Apparently, her doctor told her that the drug was very safe for children.

According to Lim, her daughter’s condition was such that she gradually showed signs of anxiety and pessimism, which was unlike her usual behaviour. Her emotional state also took a turn for the worse. 

To help manage her daughter’s condition, Lim took her to undergo counselling which has helped to calm her down.

When speaking with other parents, Lim also discovered that their children have also experienced similar behavioural changes such as becoming more paranoid and having hallucinations. 

HSA Reviews Asthma Drug Singulair After Children Suffer From Side Effects, Anxiety

Image source: iStock

Other parents have also spoken up of the risks and violent tendencies in their children who had consumed the drug.

And not just children, adults too have been seen behaving aggressively after just a few doses of Singulair, said respiratory physician Dr. Steve Yang to TODAY.

“It’s definitely concerning, because the hallucinations, mood swings can lead to depression and suicidal (thoughts),” he said.

Such incidents prompted Lim to start an online petition to garner attention and support to appeal to HSA to make it compulsory for all doctors to notify patients of the risks of the drug, as well as to review the clinical protocol for the prescription of the drug, among other requests. In doing so, parents would be able to make informed decisions. 

HSA Reviews Asthma Drug Singulair After Children Suffer From Side Effects, Anxiety

Image source: wikiwand.com

HSA is currently prompted to review montelukast after hearing of recent developments overseas. The United States Food and Drug Administration (FDA) however, had already issued similar warnings in March.

The FDA reinforced its existing warnings on the significant risks associated with taking montelukast (such having as suicidal thoughts) in March. It requires a warning to be printed more prominently in a boxed format on the package inserts. 

Similarly, for Singapore-registered montelukast products, the HSA spokesperson said that this warning has already been stated in the package inserts, although presented in a different format. 

ALSO READ:

Have Diabetes? From Depression To Anxiety, The Mental Health Issues You Could Face, And How To Keep A Lid On Them

Parenting Tips and Role of Family in Mental Health of Children

https://t.me/theAsianparentSG

Got a parenting concern? Read articles or ask away and get instant answers on our app. Download theAsianparent Community on iOS or Android now!

Written by

Jia Ling

app info
get app banner